Alert archive / Arizona / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 29, NWS Phoenix, AZ

August 16, 2007Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 16, 2007, 3:54 PM MST for Pinal County, Arizona. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2007, 3:54 PM MST (22:54 UTC)
Expired
Aug 16, 2007, 4:45 PM MST
In force
51 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:00 PM MSTTSTM WND DMG1 N Superior, AZWINDOW BLOWN OUT OF ADMINISTRATION BLDG. TRUCK WINDOW BLOWN OUT. TREES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
2676 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 162255
SVRPSR
AZC021-162345-
/O.NEW.KPSR.SV.W.0029.070816T2254Z-070816T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
354 PM MST THU AUG 16 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF SUPERIOR...

* UNTIL 445 PM MST

* AT 346 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
  EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SUPERIOR...AND 
  MOVING WEST 10 MPH.

* THE SEVERE THUNDERSTORM WILL OTHERWISE IMPACT MAINLY RURAL AREAS OF
  THE INDICATED COUNTY...INCLUDING AREAS NEAR QUEEN VALLEY.  VERY 
  HEAVY RAIN WILL FOLLOW.

LAT...LON 3328 11134 3314 11118 3325 11099 3343 11110

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:50 PM MST, 4 minutes earlier.

Area forecast discussion, Aug 16, 3:50 PM MST, 4 minutes before
AZZ020>028-CAZ030>033-170600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST THU AUG 16 2007

.SYNOPSIS...
A WEATHER DISTURBANCE WILL BRING A GOOD CHANCE FOR THUNDERSTORMS...
SOME WITH VERY STRONG GUSTY WINDS...DENSE BLOWING DUST...AND LOCALLY
HEAVY RAIN...TO THE LOWER DESERT OF SOUTH-CENTRAL AND WEST-CENTRAL
ARIZONA THIS EVENING. SUFFICIENT MOISTURE WILL SUPPORT A SLIGHT
CHANCE FOR LATE AFTERNOON AND EVENING STORMS OVER SOUTH CENTRAL
ARIZONA FRIDAY AND SATURDAY. STRONG HIGH PRESSURE ALOFT WILL
ESTABLISH RESIDENCE OVER SOUTHERN ARIZONA BY SUNDAY...THEN REMAIN
CENTERED OVER OR JUST SOUTH OF OUR AREA THROUGH THE MIDDLE OF NEXT
WEEK. EXPECT DRIER AIR TO OVERSPREAD THE REGION...ALONG WITH VERY
WARM TO HOT DAYTIME HIGHS...MONDAY AND TUESDAY. A WEATHER
DISTURBANCE FROM THE EASTERN PACIFIC WILL BRING A SLIGHT CHANCE FOR
SHOWERS AND THUNDERSTORMS TO SOUTH-CENTRAL ARIZONA BY NEXT
THURSDAY.

&&

.SHORT TERM...
TONIGHT THROUGH SUNDAY...
SCATTERED THUNDERSTORMS DEVELOPED OVER THE RIM COUNTRY EARLY THIS
AFTERNOON...AND STORMS WERE PROPAGATING SLOWLY WEST AND APPROACHING
THE LOWER DESERT AS OF 330 PM. EAST-SOUTHEAST STEERING FLOW IN
600-400 MB LAYER COUPLED WITH SOUTHWEST FLOW AT AND ABOVE 300 MB...
ALONG WITH DECENT DEFORMATION ZONE AND UVV OVER SOUTH-CENTRAL AZ
SHOULD SUPPORT CONTINUED WESTWARD DEVELOPMENT OF STORMS ACROSS
SOUTH-CENTRAL AZ DESERT...WITH SOME STORMS REACHING WEST-CENTRAL AZ
LATER ON. DENSE BLOWING DUST AND STRONG TO SEVERE WIND GUSTS...AS
WELL AS LOCALLY HEAVY RAIN AND SMALL HAIL...WILL BE POSSIBLE WITH
STRONGEST STORMS THIS EVENING.

STEERING FLOW BECOMES SOUTHERLY BY FRIDAY...THEN SOUTHWESTERLY BY
SATURDAY...AS STRONG UPPER LOW AND ASSOCIATED TROUGH MOVE INTO THE
CENTRAL AND NORTHWEST PACIFIC COAST REGION. LESS FAVORABLE STEERING
FLOW...NO APPARENT UPPER LEVEL TRIGGER...AND LESS INSTABILITY
SUGGESTS THAT ONLY SLIGHT CHANCE FOR STORMS IS WARRANTED FOR SOUTH
CENTRAL AZ FRIDAY AND SATURDAY EVENINGS. DRYING BECOMES MORE
NOTICEABLE BY SUNDAY AS STRONG UPPER HIGH BECOMES CENTERED OVER
SOUTHEAST ARIZONA...AND DAYTIME HIGHS WILL BEGIN TO CREEP EVEN
HIGHER BY THAT TIME.

NOTE TO USERS...KIWA 88D RADAR IS DOWN DUE TO EQUIPMENT FAILURE.
PART HAS BEEN ORDERED...WITH RADAR EXPECTED TO BE BACK UP SOMETIME
AFTER DARK (9-10 PM MST).

&&

.LONG TERM...
SUNDAY NIGHT THROUGH THURSDAY...
LOOKS RATHER DRY FOR OUR CWA SUNDAY NIGHT THROUGH TUESDAY NIGHT AS
STRONG RIDGE OF HIGH PRESSURE ALOFT LIES ACROSS SOUTHERN CALIFORNIA
AND SOUTHERN ARIZONA. MAX TEMPS WILL LIKELY REACH OR EXCEED HEAT
ADVISORY THRESHOLD FOR SOUTH-CENTRAL AZ...AND MAYBE FAR SOUTHEAST
CALIFORNIA AND SOUTHWEST AZ...MONDAY AND TUESDAY...WITH HOTTEST MAX
TEMPS LIKELY TUESDAY AS NOTICEABLY DRIER AIR OVERSPREADS THE REGION.
BY LATE WEDNESDAY OR THURSDAY...A WEATHER DISTURBANCE FROM THE
EASTERN PACIFIC WILL APPROACH THE AREA. THIS SYSTEM WILL LIKELY TAP
INTO ENOUGH LOW-LEVEL MOISTURE TO BRING AT LEAST A SLIGHT CHANCE FOR
STORMS TO SOUTH-CENTRAL ARIZONA. EXPECT SOME LOWERING OF MAX TEMPS
WEDNESDAY...WITH TEMPS LOWERING TO NEAR CLIMO LEVELS BY
THURSDAY.

.AVIATION...
AUGUST 16 1850 UTC (AUGUST 16 1150 MST)

SKY CONDITIONS ARE EXPECTED TO CONTINUE MOSTLY CLEAR AT ALL TAF
SITES THROUGH THIS AFTERNOON. HOTTER WEATHER WILL LEAD TO
INCREASED ATMOSPHERIC INSTABILITY BY LATE IN THE AFTERNOON.
ALSO...WEAK LOW PRESSURE SYSTEMS FROM MEXICO ARE EXPECTED TO
INTERACT WITH THE UNSTABLE AIRMASS RESULTING IN SHOWERS AND
THUNDERSTORMS OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF THE
GREATER PHOENIX AREA THIS AFTERNOON SPREADING WEST AND NORTHWEST
INTO THE DESERT AREAS INCLUDING THE GREATER PHOENIX AREA THIS
EVENING.

EXPECTING IT TO BE MORE ACTIVE THIS AFTERNOON OVER THE HIGHER
TERRAIN TO THE EAST AND SOUTHEAST OF THE GREATER PHOENIX AREA...BUT
FAIRLY QUIET AT KPHX/KIWA THIS AFTERNOON. HOWEVER...THE SHOWERS AND
THUNDERSTORMS WILL DEVELOP TOWARD THE WEST AND NORTHWEST THIS
EVENING WHICH WILL INCREASE THE THREAT OF SHOWERS AND THUNDERSTORMS
AT AIRFIELDS IN AND AROUND PHOENIX INCLUDING KPHX AND KIWA. THERE IS
A HIGH ENOUGH PROBABILITY TO INCLUDE VCTS AT KPHX AND KIWA THIS
EVENING...AND EXPECT THAT THE NEXT SHIFT WILL EVENTUALLY HAVE TO
HAVE A TEMPO GROUP FOR SHOWERS AND THUNDERSTORMS WITH STRONG GUSTY
VARIABLE WINDS. INITIALLY THE WINDS ARE EXPECTED TO FAVOR A
DIRECTION FROM THE EAST OR SOUTHEAST WITH REDUCED VISIBILITY IN
BLOWING DUST AT LEAST AT KIWA AND PROBABLY KPHX AS WELL.

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS AFFECTING
KNYL...KBLH...AND KIPL...BUT MAINLY KYUM AND KBLH LATE TONIGHT AND
FRIDAY MORNING.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
AUGUST 16 1130 UTC (AUGUST 16 0430 MST)

UPPER LEVEL HIGH PRESSURE SYSTEM WILL SINK IN TO NORTHERN MEXICO
THIS WEEKEND...WHILE A BROAD LOW PRESSURE SYSTEM MOVES ON TO THE
WESTERN SHORES OF THE U.S. THIS WILL ALLOW WESTERLY FLOW TO DEVELOP
ACROSS THE FORECAST AREA...RESULTING IN A NOTICEABLE DECREASE IN
MAX/MIN RH VALUES AND A SHARP REDUCTION IN PRECIPITATION CHANCES.
20-FOOT AFTERNOON WINDS WILL ALSO BECOME SLIGHTLY STRONGER /10 TO 15
MPH/. TEMPERATURES WILL SHOW LITTLE CHANGE FROM DAY TO DAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...HEAT ADVISORY FROM 10 AM THIS MORNING TO 8 PM MST THIS
     EVENING FOR AZZ022-023-027-028.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...DG
LONG TERM...DG
AVIATION...ELLIS
FIRE WX...INIGUEZ
Hazardous weather outlook, Aug 16, 5:48 AM MST, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
548 AM MST THU AUG 16 2007

AZZ022-023-027-028-170700-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
548 AM MST THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FROM 10 AM UNTIL 8 PM MST. HIGH
TEMPERATURES WILL EXCEED 110 DEGREES AT MANY LOCATIONS.

IN ADDITION...THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
LATE THIS AFTERNOON THROUGH THE EVENING HOURS. THE STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50
MPH...REDUCED VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND
FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE FRIDAY AND SATURDAY. THE STRONGER THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND FREQUENT
CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE NOT EXPECTED SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-170700-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
548 AM MST THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON
THROUGH THE EVENING HOURS. THE STRONGER THUNDERSTORMS WILL BE CAPABLE
OF PRODUCING WIND GUSTS UP TO 40 MPH...REDUCED VISIBILITIES IN BRIEF
HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
CONTINUE FRIDAY...WITH A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AND
SUNDAY. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND
GUSTS UP TO 40 MPH...REDUCED VISIBILITIES IN BRIEF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE NOT EXPECTED
MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-170700-
WEST CENTRAL DESERTS-SOUTHWEST DESERTS-
548 AM MST THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THE EVENING HOURS. THE STRONGER THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND FREQUENT
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE FRIDAY AND SATURDAY. THE STRONGER THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN AND BLOWING DUST...AND FREQUENT
CLOUD TO GROUND LIGHTNING. THUNDERSTORMS ARE NOT EXPECTED SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-170700-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
548 AM MST THU AUG 16 2007 /548 AM PDT THU AUG 16 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME
SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS
AFTERNOON THROUGH THE EVENING HOURS. THE STRONGER THUNDERSTORMS WILL
BE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH...REDUCED
VISIBILITIES IN BRIEF HEAVY RAIN...AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE FRIDAY. THE STRONGER THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS UP TO 50 MPH...REDUCED VISIBILITIES IN BRIEF
HEAVY RAIN...AND FREQUENT CLOUD TO GROUND LIGHTNING. THUNDERSTORMS
ARE NOT EXPECTED SATURDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ESTLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 3:03 AM MSTHeat AdvisoryPSR16 hr
Aug 16, 4:45 PM MSTDust Storm WarningPSR2 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.